Kids Allegedly Abusing Over-the-Counter Drug in Frightening New Trend
What terrifies me as much as or more than synthetic drugs, fentanyl, heroin, and meth are trends where kids, start abusing common household items as some sort of new “challenge.” Whether it be Tide pods or over-the-counter drugs, kids get hurt by these “trends” and usually results in overdoses, toxic reactions, and sadly, fatalities. When social media platforms get involved and kids see others engaging in these risky behaviors, they sometimes feel inclined to do the same, often with dire consequences.
Most people can recall the “Tide Pod challenge” where young people were purposely ingesting laundry detergent pods for whatever reason and then blasted the videos out on various apps. The Tide Pod challenge went so viral, even major news outlets covered the story of this very bizarre behavior. To this day, I think its still largely unknown how or why that even started. After losing the taste for Tide Pods, the trend died out and became a “laughable” thing of the past.
TikTok has been a very popular app, especially among the younger generation. The app is mostly known for it’s quirky, interesting, and sometimes cringe-worthy content. During the COVID-19 quarantines, it became popular for its dance videos that were being uploaded by people as a way to pass the time while at home and for a momentary, and sometimes hilarious, distraction from the world’s problems. As interesting as the content is on TikTok, a recent disturbing story came out of a girl overdosing on Benadryl after taking the so-called “Benadryl Challenge.”
The girl was a 15-year-old from Oklahoma who sadly died after ingesting a fatal amount of Benadryl, a common over-the-counter allergy medication. The “Benadryl Challenge” has been largely spread through TikTok and encourages people to take as much Benadryl as it takes to start hallucinating. This challenge is risky for a variety of reasons. It takes such a large dose to hallucinate that often the dose is toxic and intoxicating at the same time. This can lead to life-threatening complications including unconsciousness and even death.
Other risks involved with overtaking Benadryl can include:
- Urinary retention or painful urination
- Double vision
- Loss of appetite
Trends like this are terrifying in light of the current drug problem and I believe families should know of trends or “challenges” like this in order to keep their kids safe. Handling the current drug crisis includes educating the younger generation and preventing them from trying drugs in the first place. The more parents know, the more they can do to prevent a tragedy. It’s important that families know the type of content their kids are watching in order to know who and what they’re being influenced by. It’s scary times out there and it seems the stay-at-home orders, while they were meant to keep us safe, have been the breeding ground for some risky behaviors. If you’re a parent, do your research and pay attention to what your children are watching and take necessary measures (such as locking the medicine cabinets) to keep kids safe at home.